Ask The Advocates: Do Steroid Inhalers Cause Dry Eyes?

Community Question: Do steroid inhalers cause dry eyes?

We asked our advocate team of respiratory therapists and asthma educators, and this is what they said:

Response from Lorene Alba, AE-C:

Dry eyes may be a side effect of having asthma, or caused by allergy medicines such as antihistamines and nasal decongestants. Dry eyes can also be caused by something as simple as not blinking enough when staring at your computer screen for too long, or something more serious like a health condition that is separate from asthma.

Make an appointment to talk to your eye doctor about your dry eyes, and remember to bring all of your asthma medications (and any other medications or supplements you take) with you. Providing your medication information to your eye doctor will help provide a more accurate diagnosis.

Response from John Bottrell, RRT:

Personally, I have taken inhaled corticosteroids for 34 years and have never experienced dry eyes. After doing a search of articles online I have found nothing indicating this is a common complaint of asthmatics using this medicine. If this continues to be a concern, you should discuss it further with your doctor.

Response from Leon C. Lebowitz, BA RRT:

This is not an uncommon question. All medications come with a veritable laundry list of side effects that may be experienced by some patients using them. Inhalers are no exception. The systemic absorption of aerosolized steroids is considered to be minimal. This means that only minuscule amounts of the steroid medication are getting into the blood stream. This is by design, as the target for the aerosolized steroid being used is the lung parenchyma or tissue.

Additionally, only very small amounts of the steroid medication are delivered from the inhaler with each dose or 'puff'. For aerosols, less medication is needed (when compared to oral medications) when it can be applied directly to the lung directly. For example, the dose of inhaled steroids is measured in micrograms (mcg) as compared to milligrams (mg), the unit of measure for oral steroids. A microgram is one thousand times smaller than a milligram.

There have been circumstances where errant aerosol particles from the inhaler during use have landed on the surface of the eye. Under those circumstances, the medication, (now topically entering the eye), may be responsible for the symptoms you are experiencing. If you feel this is what is happening to you, I would suggest you keep your eyes closed while taking the medication. If this has happened to you, flush your eyes using any over-the-counter eye lubricant or water.

Of course, this should be discussed with your physician to help rule out any other eye condition that may be completely unrelated to your inhaler use. Although high doses of inhaled steroids used for long periods of time have been linked to other issues, this would be something to discuss with your private physician, especially if your current symptoms (dry eyes) continue or, you have other symptoms or concerns.

Editor's Note: The information in this article cannot be substituted for medical advice. Always consult your doctor before beginning, ending, or changing treatments.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Asthma.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.